Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking Paxil for anxiety. Having loss of appetite. Something to be worried?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions

I am 42 year old male. I have been taking Paxil (Paraxotine) for the past 13 years...30 mg. I very slowly weened myself down to under 5mg a day about 1 year ago. I was doing very well, having little or no anxiety for events that would years ago have caused me trouble. Then I had very bad anxiety last October. I then increased back to 30mg.
There is an event every year in October (same as last October) that I absolutely need to attend for a week. This has been causing me much stress already. I find my overall anxiety is very much increased, and feel like I can't handle things that previously I easily handled. When I look back I have been fairly anxious ever since I put my dosage back up to 30mg (last Oct).
Anyway, I have lost a 4 kilos very quickly by going on a 2 day a week fast..for one and a half weeks. (I started at about 98 kilos and I am 6 foot tall)
I feel very weird now..tired and having an impending sense of I am going to go 'crazy' My appetite is down I have to force myself to eat.
I have noticed a shift since that last October as well.... I don't get anxious 'in' most situations but very anxious in the days leading up to it. My anxiety is different during these times...I feel nauseous, low appetite and have trouble focusing. I have been seeing a therapist and working on progressive muscle relaxation and breathing but it doesn't seem to help much.

My Question is:

- What course of action should I take going forward ? (i.e. up my dosage of Paxil, supplement with Xanax (I tried one once and it made me have rapid heartbeat), or transition to a new medicine ?) I am also wondering if my fasting (ever so brief fasting) and my rapid 4kg weight loss actually released Paxil stored in my fat.
Posted Thu, 22 Aug 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 1 hour later
Welcome to healthcare Magic!
Withholding or reducing of Paroxetine 30mg is causing symptoms in you. This means your body is well adjusted to the medicine and you should continue it. Paroxetine is an SSRI GROUP DRUG AND ACTS SLOWLY hence you may not get immediate relief of the withdrawal symptoms by just restarting the same dose.
Ideally these drugs must be tuned up by a qualified physician.
switching to other drug is pragmatic idea and can be executed under expert supervision of psychiatrist/physician.
There are good drugs in new generation like sertraline, mirtazepine etc which are safe and impart good results.
Adding Xanax caused problem so should be avoided.
Losing weight is good idea, and would not affect the level of drug.
handling these drugs by self may lead to catastrophe.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Follow-up: Taking Paxil for anxiety. Having loss of appetite. Something to be worried? 14 minutes later
Hi - I had asked my question to be answered by a psychiatrist.

If you read my question ....I am and have been on paxil at 30 mg for the last 8 why am I having these symptoms?
Surely it can't take 8 months for the full effect?

Answered by Dr. Ram Choudhary 30 hours later
Welcome to healthcare Magic!You are absolutely right, it can not take that long a time, it starts its reasonable action by 3rd week.
Your increased anxiety levels even at 30 mg/day dose indicates that you need to increase the dose from the present levels.
Those patients who have more prominent component of anxiety as compared to the depression need higher doses of the medicines in general.
You should report the problem to your physician and escalate the dose by 10 mg/week to reach a dose that is just sufficient to keep you at peace and comfortable.
After 2-3 months you can descend down as per resolution of the problem.The drug can be used upto 50 mg/day for regular drug and 75mg for the retard preparations.
If trouble still persist then you may need a switch over to new generation antidepressants and antianxiety medication.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor